DORISEA Conference


Kaleidoscopes of Religion: Southeast Asia and Beyond

In global comparison, Southeast Asia stands out as a region marked by a particularly diverse religious landscape: various “ethnic religions” interact with so-called “world religions”, all which find representation in the region. From the popularity of Thai ghost movies in Malaysian cinemas to the growth of the so-called halal industry, it is clear that sweeping modernization in the region has not been accompanied by processes of secularization as predicted by classic modernization theory. Yet the diversity of cosmological ideas and practices present in the region raises the question as to how these phenomena have been interpreted, classified and regulated in the wake of colonialism, nation-state building and globalization: from the purification of “animist” elements to the categorization of ancestor worship as “tradition”, research into Southeast Asian conceptualizations of “religion” reveal that these have both absorbed and contested concepts of “religion” emerging from the context of European modernity.

Over the past three years, the research network “Dynamics of Religion in Southeast Asia” has carried out empirical, historical and comparative research into different manifestations of “religion” and its various “others” - including “secularism”, “animism” and “tradition”. Sociologists, anthropologists, linguists and historians have explored how “religion” is materially and discursively constructed in various Southeast Asian contexts, including in Vietnam, Indonesia, Laos, the Philippines, Malaysia and Thailand.

With the conference "Kaleidoscopes of Religion: Southeast Asia and Beyond", the research network wishes to engage with scholars who have worked on “religion” beyond the Southeast Asian region by focusing on three thematic fields: religion and politics, religion and media, and religion and space. Ultimately, the aim is to discuss whether there is a particular quality to the “religious” – and, maybe more importantly, to the study of the “religious” – in the region, and if so, what that would be and how insights from Southeast Asia can contribute to stimulate broader theoretical debates on religion.

Dates: 23 January – 24 January 2015

Location: Festsaal an der Luisenstrasse 56, Humboldt-Universität zu Berlin

Organizers: Institute of Asian and African Studies, Humboldt-Universität zu Berlin, and the BMBF-funded Network of Competence “Dynamics of Religion in Southeast Asia” (DORISEA)


Friday, 23 January 2015


Photo Exhibition “Dynamics of Religion in Southeast Asia”

Vincent Houben (Humboldt-Universität zu Berlin)

10:45 - 13:00 KEYNOTE SPEECHES:
Chair: Vincent Houben (Humboldt-Universität zu Berlin)
10:45 Keynote 1: Michael Lambek (University of Toronto)
"Do Spirits Fall with the Frame of Religion?"
11:15 Coffee Break
11:45 Keynote 2: Guido Sprenger (Universität Heidelberg) &
Boike Rehbein (Humboldt-Universität zu Berlin)

"Religion, Differentiation and Power."
12:15 Chaired Discussion with all Keynote Speakers
 13:00  Lunch
 14:00 - 17:00 PANEL I: Politics
Chair: Thomas Engelbert (Universität Hamburg)
14:00 1. Michael Kleinod (Humboldt-Universität zu Berlin)
"Monkey Business? Spirits and Endangered Species between Extraction, Conversion and Conservation in a Katang Sacred Forest, Lao PDR."
14:25 2. Cao Quang Nghiep + Cao Quang Dat (Universität Hamburg)
"Ethnic policy and the catholic missionaries among the ethnic minorities in the Central Highlands - the example of the Bahnar (1975–2010)."
14:50 3. Oscar Salemink (University of Copenhagen)
"Framing Religion: The Human Rights Encounter and the Transformation of Religion in Vietnam."
15:15 Coffee Break
15:45 4. Olivia Killias (Universität Zürich)
"Conspiracy, Suspicion and the Politicization of Religion in the Context of Iranian Migration to Malaysia."
16:10 5. Rosa Castillo (Freie Universität Berlin)
"Locating the Political: Nationalism in Religious Struggle, Religiosity in Nationalist Struggle."
16:35 Discussant (25 min.): Patrice Ladwig (MPI, Halle)
17:00 Replies to Discussant + Discussion: 30 min.
17:30 END DAY 1


Saturday, 24 January 2015


09:25 - 12:30 PANEL II: Media, Mediation, Immediacy
Chair: Benjamin Baumann (Humboldt-Universität zu Berlin)
09:25 1. Mark Calano (Ateneo de Manila University)
"Black Nazarene and the Mediatization of Rituality."
09:50 2. Marie Ainslie (University of Nottingham Malaysia Campus)
"Thai Horror Film in Malaysia: Urbanization, Cultural Proximity and a Southeast Asian Model?"
10:15 Coffee Break
10:45 4. Bounleuth Sengsoulin (Universität Hamburg)
"Buddhist Manuscript Culture in Laos on the Road to Modernity Reflections on Anisong Manuscripts from Luang Prabang."
11:10 5. Khamvone Boulyaphonh + Volker Grabowsky
(Universität Hamburg)

"Kaleidoscopic Perspectives on the Buddhist Archive of Luang Prabang."
11:35 Discussant (25 min.): Tilman Baumgärtel (Hochschule Mainz)
12:00 Replies to Discussant + Discussion: 30 min.
12:30-13:30 Lunch
13:30 - 18:00 PANEL III: Spatialities
Chair: Andrea Lauser (Universität Göttingen)
13:30 1. Andrew Johnson (Yale / NUS)
"What Lies Beneath: Knowledge, Doubt, and Wildness in Bangkok."
13:55 2. Michael Dickhardt (Universität Göttingen)
"Religious Places, Religious Spheres and the Spatial Articulation of Modernity in the Ancient Quarter of Hanoi."
14:20 3. Hew Wai Weng (ZMO, Berlin)
"Place-making and the Articulation of Islamic Hospitality: Shariah-compliant Hotels and Spas in Urban Malaysia and Indonesia."
14:45 Coffee Break
15:15 4. Jovan Maud (Universität Göttingen)
"The Bodhisattva of the South: Locality, Region and Nation in the Biography of a Southern Thai Buddhist Saint."
15:40 5. Eva Sevenig (Universität Heidelberg)
"Creating Community while Keeping Boundaries: Ritual and Social Mobility in Northwest Laos."
16:05 Discussant (25 min.): Ursula Rao (Universität Leipzig)
16:35 Replies to Discussant + Discussion: 25 min.



Boike Rehbein (Humboldt-Universität zu Berlin)


Birgit Meyer (Universiteit Utrecht)

Annette Hornbacher (Universität Heidelberg)

Peter A. Jackson (ANU)

Guido Sprenger (Universität Heidelberg)



 Due to capacity constraints, the registration for the conference is now closed.

Information for accommodation during the conference

Below you can find some suggested hotels in walking distance to the conference venue.

We do not gurantee that prices will be as given on this site.

They serve as a rough guide and are taken from early December 2014.


Motel 1 Berlin Hauptbahnhof

€€ 69-100

Distance to venue: 1.3 km / 19 min

Closest station: Hauptbahnhof (central station)


Hotel Neues Tor (scroll down on website for English)

€ 49 - 65 (singles)

Distance to venue: 600 m / 9 min

Closest station: U Naturkundemuseum (U6), 200 m


Mercure Hotel Berlin City

€€ 70 - 100

Distance to venue: 700 m / 10 min

Closest Station: U Naturkundmuseum (U6), 100 m


Nordic Hotel Berlin Mitte

€€ 61-100

Distance to venue: 550 m / 8 min

Closest Station: U Naturkundmuseum (U6), 250 m


Best Western Hotel Berlin Mitte
€€ 75 - 100

Distance to venue: 500 m / 8m

Closest station: S Friedrichstraße 350 m


Mikon Eastgate Hotel

€ 61 - ??

Distance to venue: 550 m / 8 min

Closest Station: U Naturkundmuseum (U6), 250 m


Ramada Hotel Berlin Mittte

€€ 60-80

Distance to venue: 1 km / 14 min

Closest Station: U Naturkundmuseum (U6), 150 m


Hotel Zarenhof Berlin Mitte

€ 53 - 85

Distance to venue: 1.1 km / 16 min

Closest Station: S Nordbahnhof (S1, S2, S25), 300 m


i 31 Hotel Berlin Mitte

€€€ from 98

Distance to venue: 900 m / 13 min

Closest Station: U Naturkundmuseum (U6), 50 m